Alert archive / Minnesota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 14, NWS Grand Forks, ND

May 18, 2007Clay County, Minnesota; Cass County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at May 18, 2007, 9:01 PM CDT for Clay County, Minnesota; Cass County, North Dakota. It was in force for 59 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 18, 2007, 9:01 PM CDT (02:01 UTC)
Expired
May 18, 2007, 10:00 PM CDT
In force
59 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

Counties Clay County, MN, Cass County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 65 km from the middle of the area, began a volume at 02:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 9:03 PM CDTHAIL 1Sabin, MN
May 18, 9:04 PM CDTHAIL 0.75Fargo, ND
May 18, 9:05 PM CDTHAIL 0.75Fargo, ND
May 18, 9:09 PM CDTHAIL 0.88Fargo, ND
May 18, 9:44 PM CDTHAIL 1Buffalo, ND
May 18, 9:48 PM CDTHAIL 1Moorhead, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 3:43 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 2.0 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2007-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 859 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2007-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
859 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
2529 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 190202
SVRFGF
MNC027-NDC017-190300-
/O.NEW.KFGF.SV.W.0014.070519T0201Z-070519T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
901 PM CDT FRI MAY 18 2007

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CLAY COUNTY IN NORTHWEST MINNESOTA...
  CENTRAL CASS COUNTY IN SOUTHEAST NORTH DAKOTA...
  THIS INCLUDES THE CITY OF FARGO...

* UNTIL 1000 PM CDT

* AT 858 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GOLF BALL SIZE
  HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 8 MILES NORTH OF ORISKA TO NEAR
  DILWORTH...MOVING TO THE SOUTHEAST AT 5 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  FARGO AND ABSARAKA AT 920 PM CDT...
  MOORHEAD AT 930 PM CDT...
  WEST FARGO AT 940 PM CDT...
  OXBOW AT 950 PM CDT...

* THE STRONGEST STORM PRODUCING UP TO GOLF BALL SIZE HAIL WILL BE 
  IN CLAY COUNTY JUST SOUTH OF GLYNDON AND DILWORTH.  OTHER STORMS
  WERE DEVELOPING RAPIDLY WESTWARD INTO THE CITY OF FARGO AND WEST
  FARGO AND ALSO BETWEEN CASSELTON AND TOWER CITY.  

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4713 9767 4691 9665 4668 9639 4689 9768

$$


DTR
3 follow-up statements
000 
WWUS53 KFGF 190230
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
928 PM CDT FRI MAY 18 2007

MNC027-NDC017-190300-
/O.CON.KFGF.SV.W.0014.000000T0000Z-070519T0300Z/
CLAY MN-CASS ND-
928 PM CDT FRI MAY 18 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR CENTRAL CLAY COUNTY IN NORTHWEST MINNESOTA...AND CENTRAL CASS
COUNTY IN SOUTHEAST NORTH DAKOTA...

AT 924 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL. 
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM TOWER CITY TO 
NEAR CASSELTON TO SOUTH FARGO TO SABIN TO 7 MILES NORTHEAST OF 
BARNESVILLE. THE THUNDERSTORMS WERE MOVING SOUTHEAST AT 10 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  TOWER CITY AND BUFFALO THROUGH 945 PM CDT...
  FARGO...HORACE AND SABIN THROUGH 1000 PM CDT...
  CASSELTON AND WHEATLAND THROUGH 1000 PM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
FRIDAY EVENING FOR NORTHWESTERN MINNESOTA.

LAT...LON 4713 9767 4691 9665 4668 9639 4689 9768

$$

DTR
000 
WWUS53 KFGF 190255
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
953 PM CDT FRI MAY 18 2007

MNC027-NDC017-190300-
/O.CON.KFGF.SV.W.0014.000000T0000Z-070519T0300Z/
CLAY MN-CASS ND-
953 PM CDT FRI MAY 18 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR CENTRAL CLAY COUNTY IN NORTHWEST MINNESOTA...AND CENTRAL CASS
COUNTY IN SOUTHEAST NORTH DAKOTA...

AT 949 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL.
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES 
NORTHEAST OF ORISKA TO WEST FARGO...TO 4 MILES NORTH OF 
SABIN...MOVING TO THE SOUTHEAST AT 5 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  OXBOW...CASSELTON...WEST FARGO...SOUTH FARGO...WHEATLAND AND       
  PRAIRIE ROSE THROUGH 1000 PM CDT...

* A SPOTTER MEASURED A 56 MPH GUST AT EXIT 348 ON I-94 IN WEST FARGO 
  AT 950 PM.

* DIME SIZED HAIL WAS REPORTED AT BUFFALO AT 953 PM.  

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
FRIDAY EVENING FOR NORTHWESTERN MINNESOTA.

LAT...LON 4713 9767 4691 9665 4668 9639 4689 9768

$$

DTR
000 
WWUS53 KFGF 190300
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1000 PM CDT FRI MAY 18 2007

MNC027-NDC017-190310-
/O.EXP.KFGF.SV.W.0014.000000T0000Z-070519T0300Z/
CLAY MN-CASS ND-
1000 PM CDT FRI MAY 18 2007

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CLAY COUNTY IN
NORTHWEST MINNESOTA...AND CENTRAL CASS COUNTY IN SOUTHEAST NORTH
DAKOTA EXPIRED AT 1000 PM CDT...

DOPPLER RADAR INDICATED THE STORMS WERE NO LONGER SEVERE AND SO THE
WARNING WAS ALLOWED TO EXPIRE AT 1000 PM CDT. 

AT 957 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE
LEADING EDGE OF THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM 4
MILES NORTH OF TOWER CITY TO SABIN...MOVING TO THE SOUTHEAST AT 5 
MPH.  WIND GUSTS TO 50 MPH ARE STILL POSSIBLE.

THE THUNDERSTORMS HAVE WEAKENED AND WERE NO LONGER CONSIDERED SEVERE.
SO THE WARNING WAS ALLOWED TO EXPIRE AT 1000 PM CDT. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
FRIDAY EVENING FOR NORTHWESTERN MINNESOTA.

LAT...LON 4713 9767 4691 9665 4668 9639 4689 9768

$$

DTR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 8:01 PM CDT, 1 hour earlier.

Area forecast discussion, May 18, 8:01 PM CDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
801 PM CDT FRI MAY 18 2007

.UPDATE...
WILL BE BRIEF THIS EVENING WITH ONGOING STORMS AND SEVERE
POTENTIAL. STORMS ARE DEVELOPING ALONG SFC BOUNDARY STRETCHING
FROM CENTRAL ND TO JUST NORTH OF FARGO. STORMS CONTINUE TO DEVELOP
IN AN ELEVATED FASHION INITIALLY...WITH 2000 J/KG OF MLCAPE.
STORMS...SOME SEVERE SHOULD PERSIST THROUGH AT LEAST 5Z UNTIL SOME
STABILIZATION OCCURS. LOW LEVEL JET OVERNIGHT WILL INCREASE TO
AROUND 30-35KT...COUPLED WITH 1000-1500J/KG OF ELEVATED CAPE ALONG
AND SOUTH OF SFC FRONT SHOULD CONTINUE THE THUNDERSTORM THREAT AS
FRONT MOVES SOUTH. I WILL TAKE A LOOK AT GRIDS TO SEE IF ANY
TWEAKS ARE NEEDED.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

DK
Hazardous weather outlook, May 18, 6:38 AM CDT, 14 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
638 AM CDT FRI MAY 18 2007

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-191145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
638 AM CDT FRI MAY 18 2007

...SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE NORTHERN
VALLEY REGION LATE THIS AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL CONTINUE ALONG THE INTERNATIONAL
BORDER THIS MORNING. SMALL HAIL IS POSSIBLE WITH THE STRONGER
STORMS HOWEVER THESE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE
LIMITS. LATER THIS AFTERNOON MORE THUNDERSTORMS ARE EXPECTED TO
DEVELOP AHEAD OF AN APPROACHING COLD FRONT...SOME OF WHICH COULD
BECOME SEVERE. AFTER 3PM THE FAVORED LOCATION FOR THUNDERSTORM
DEVELOPMENT WILL BE ALONG AND NORTH OF A LINE FROM DEVILS
LAKE TO GRAND FORKS AND ROSEAU. THE PRIMARY THREAT WILL BE LARGE
HAIL AND DAMAGING WINDS. THE STORMS WILL SHIFT SOUTH AND WEAKEN
LATE THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FEW THUNDERSTORMS WILL PERSIST ACROSS SOUTH PARTS OF THE REGION
SATURDAY MORNING GRADUALLY SHIFTING SOUTH INTO SOUTH DAKOTA AND
SOUTHERN MINNESOTA BY AROUND NOON. SLIGHT CHANCES FOR
THUNDERSTORMS WILL CONTINUE INTO SUNDAY. THE BEST CHANCES FOR
ADDITIONAL STORMS WILL BE MONDAY AS ANOTHER AREA OF LOW PRESSURE
APPROACHES THE REGION. UNSETTLED WEATHER WILL CONTINUE INTO
MIDWEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED ACROSS NORTHERN PARTS OF THE
REGION LATE THIS AFTERNOON AND EVENING.

VOELKER

In the hours before

Local storm report, May 18, 8:30 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
830 PM CDT FRI MAY 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             2 E SIBLEY              47.22N 97.92W
05/18/2007  E1.75 INCH       BARNES             ND   LAW ENFORCEMENT

&&

PATRIAYD
Local storm report, May 18, 8:38 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
838 PM CDT FRI MAY 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 PM     HAIL             DILWORTH                46.88N 96.70W
05/18/2007  E1.00 INCH       CLAY               MN   PUBLIC

&&

PATRIAYD
Local storm report, May 18, 8:43 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
843 PM CDT FRI MAY 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     HAIL             1 NE DILWORTH           46.89N 96.68W
05/18/2007  E1.75 INCH       CLAY               MN   TRAINED SPOTTER

&&

PATRIAYD
Local storm report, May 18, 8:54 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
854 PM CDT FRI MAY 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     TORNADO          3 NE VALLEY CITY        46.95N 97.96W
05/18/2007                   BARNES             ND   TRAINED SPOTTER

            TRAINED SPOTTER LOCATED AT 117 AVE SE AND 31ST ST SE 3
            MILES NORTH OF VALLEY CITY REPORTED A BRIEF TOUCHDOWN IN
            A FIELD 3.5 MILES NE OF VALLEY CITY.

&&

PATRIAYD
Local storm report, May 18, 8:57 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
857 PM CDT FRI MAY 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     HAIL             DEVILS LAKE             48.11N 98.87W
05/18/2007  E0.75 INCH       RAMSEY             ND   TRAINED SPOTTER

&&

KKRAMLICH
Local storm report, May 18, 8:58 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
858 PM CDT FRI MAY 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0856 PM     HAIL             DEVILS LAKE             48.11N 98.87W
05/18/2007  E0.88 INCH       RAMSEY             ND   LAW ENFORCEMENT

            DIME TO NICKEL SIZE HAIL REPORTED.

&&

PATRIAYD

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 8:07 PM CDTSevere Thunderstorm WarningFGFClay53 min
May 18, 9:08 PM CDTFlash Flood WarningFGFClay12 hr
May 18, 10:17 PM CDTSevere Thunderstorm WarningFGFClay58 min
May 18, 11:25 PM CDTSevere Thunderstorm WarningFGFNorman65 min
May 18, 8:02 PM CDTSevere Thunderstorm WarningFGFBenson, Ramsey58 min
May 18, 8:11 PM CDTSevere Thunderstorm WarningFGFBarnes64 min
May 18, 8:20 PM CDTTornado WarningFGFBarnes55 min
May 18, 9:16 PM CDTSevere Thunderstorm WarningFGFBarnes43 min
May 18, 11:53 PM CDTSevere Thunderstorm WarningFGFBarnes52 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2007Severe Thunderstorm Warnings in North Dakota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.